Pennsylvania, 2022

Winter Storm and Winter Weather in Pennsylvania, January 16 to 17, 2022

January 16 to 17, 2022 · NWS PBZ · 17 events in 17 counties and zones

In the early morning hours of Sunday, January 16th, a powerful polar front jet dug a deep trough into the Middle Mississippi Valley and into the lower Appalachian Range. Here some phasing occurred with the southern subtropical jet providing ample moisture into the developing system.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

In the early morning hours of Sunday, January 16th, a powerful polar front jet dug a deep trough into the Middle Mississippi Valley and into the lower Appalachian Range. Here some phasing occurred with the southern subtropical jet providing ample moisture into the developing system. The surface low then deepened as it tracked northeast along the eastern side of the Appalachian Range. As the system strengthened and lifted north, the northern fringe of precipitation began over the Pittsburgh area by 4 PM. As the system intensified, the deformation banded heavy snowfall set up along the PA/OH border northeast into the northern PA counties, and west into OH. Here is where the heaviest snow fell with some locations getting more than a foot of snow. An area of mid and upper level drying set up at the foothills of the Laurel Ridges into Fayette, Westmoreland, Greene, Washington, Marion, and Monongalia Counties. Here is where the dry slot set up cutting into the snowfall amounts ranging from 3 to 6 inches due to periods of sleet and freezing rain. This feature impacted the counties west of I-79 as well, but the mid level drying eventually shifted east shortly after midnight on the 17th as heavier snowfall developed back over the western PA counties. The snow continued into Monday afternoon before dissipating in the lower elevations. Some topographic enhancement led to prolonged snowfall in the higher elevations of Pennsylvania and northern West Virginia into Monday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 16, 1:11 PM EST, 49 minutes earlier.

Area forecast discussion, Jan 16, 1:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
111 PM EST Sun Jan 16 2022

.SYNOPSIS...
A low pressure system moving through the Mid-Atlantic and into the
Northeast will result in significant snowfall accumulation. Six
inches or more of snowfall is likely area-wide by Monday morning.
Afterward, cold weather will persist all week long with intermittent
snow chances.

&&

.NEAR TERM /THROUGH MONDAY/...
Current satellite observation indicates low pressure undergoing
cyclogenesis and moving northeastward toward the OH Valley, with its
cloud shield invading PA, and precipitation shield present in WV.
Onset times remain on track, if not slightly earlier.

This low pressure will continue to propagate northeastward today,
coincident with e/nely flow at the surface. Jet supported ascent,
vorticity advection, and frontogenesis will all be in play with this
trough, which will remain in its developing phase and put
southwestern PA, and northern WV in a heuristically favorable spot
for heavy snow accumulation beginning this afternoon and evening.
With nely flow, and a TROWAL, moisture advection is anticipated
throughout the column and should contribute to periods of heavy
snowfall when coincident with attendant deformation, which could
result in 1-2inch/hour rates at times between 6p tonight and 1a on
Monday most likely north and west of the I 70 corridor. Gusty winds
are expected to develop in the eastern WV ridges on Monday, and will
likely result in blowing snow and lowered visibility.

When considering aforementioned warm advection, it's important to
note that the ridges of WV have the chance to mix in periods of
sleet or freezing rain. This could degrade snow totals in these
areas during the Sunday night-Monday morning period. That being said,
generally 8-12 inches of heavy, wet snow is expected across the
area, with lower totals toward central Ohio.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Once low pressure propagates northeast of the area, additional
vorticity advection will move sely over the Great Lakes and result in
lingering ascent, with lake enhancement and upsloping. Snow ratios
will be higher with cold advection, so additional accumulation of up
to an inch area wide, and an inch or two in the Laurel Mtns and
ridges of WV is expected by Tuesday morning.

Quiet weather is expected on Tuesday with nwly flow, highs near
freezing.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Another low pressure system, though warmer in nature, could move
through the Ohio Valley mid-week and should bring the chance for rain
initially, potentially mixed with snow, and lake enhanced/upslope
snow showers in cold advection proceeding the cold frontal passage.

Long range model ensembles indicate that an active shortwave pattern
will continue with below climatologically normal temperature by the
end of the period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A low pressure system moving northward from the southeast US will
bring widespread winter weather to area terminals by late afternoon
or early evening with widespread IFR CIGs/VIS likely. LIFR likely
overnight during heavier snow with rates of 1-2" per hour possible.

Conditions will improve Monday, however, cold northwest flow will
result in lingering CIGs at low MVFR heights with intermittent VIS
restrictions in lake- enhanced scattered snow showers.

.Outlook...
Widespread VFR conditions are likely to return mid day Tuesday under
building high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 1 PM EST Monday for PAZ007>009-013>016-
     020>023-029-031-073>076.
OH...Winter Storm Warning until 1 PM EST Monday for OHZ039>041-048>050-
     057>059-068-069.
WV...Winter Storm Warning until 1 PM EST Monday for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Jan 16, 2:40 AM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
240 AM EST Sun Jan 16 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-170745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
240 AM EST Sun Jan 16 2022

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Fayette

When
January 16, 2:00 PM EST to January 17, 6:00 PM EST
Where
Fayette forecast zone
Reported by
Public
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Three to five inches of snow fell in western Fayette County. A spotty glaze of icing also occurred, reported specifically at Juniata.

Winter Storm, Fayette Ridges

When
January 16, 2:00 PM EST to January 17, 6:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
Social Media
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Around eight inches of snow fell in the ridges of Fayette County, with a specific total reported at Ohiopyle.

Winter Storm, Greene

When
January 16, 2:00 PM EST to January 17, 4:00 PM EST
Where
Greene forecast zone
Reported by
Social Media
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Four to five inches of snow fell across the county. This was combined with around a tenth of an inch of ice accretion during the storm.

Winter Storm, Allegheny

When
January 16, 4:00 PM EST to January 17, 4:00 PM EST
Where
Allegheny forecast zone
Reported by
Public
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Numerous reports of 6 to 10 inches of accumulation were received across the county, and spotty ice accretion of up to 0.10 inch was also reported. The highest total of 11 inches was received from a location one mile west of Churchill. Also, a tenth of an inch of ice accretion was reported near Scott.

Winter Storm, Armstrong

When
January 16, 4:00 PM EST to January 17, 6:00 PM EST
Where
Armstrong forecast zone
Reported by
Social Media
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Most accumulation totals were in the 6 to 9 inch range. Locations near Bradys Bend and Shelocta reported the high total of close to 10 inches.

Winter Storm, Beaver

When
January 16, 4:00 PM EST to January 17, 4:00 PM EST
Where
Beaver forecast zone
Reported by
Social Media
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Locations near Mayfield, Beaver Falls, and Dawson received the higher-end totals of 10 to 11 inches. Most other locations in the county received 6 to 9 inches.

Winter Storm, Butler

When
January 16, 4:00 PM EST to January 17, 6:00 PM EST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

A foot of snow was reported 2 miles WSW of Butler, as well as at Valencia. A CoCoRaHS observer near Cabot received 11 inches. The rest of the reports mostly fell into the 6 to 10 inch range.

Winter Storm, Clarion

When
January 16, 4:00 PM EST to January 17, 6:00 PM EST
Where
Clarion forecast zone
Reported by
CoCoRaHS
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Thirteen inches of snow fell 7 miles northeast of Strattanville. Several other reports of 8 to 11 inches were received across the county.

Winter Storm, Forest

When
January 16, 4:00 PM EST to January 17, 6:00 PM EST
Where
Forest forecast zone
Reported by
Social Media
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Nine to fourteen inches of snow were reported in the county, with the high-end total occurring at Tionesta.

Winter Storm, Indiana

When
January 16, 4:00 PM EST to January 17, 4:00 PM EST
Where
Indiana forecast zone
Reported by
Public

A total of 6 to 10 inches of snow fell in most locations in the county. Reports near Brush Valley and Pikes Peak reached around 11 inches.

Winter Storm, Jefferson

When
January 16, 4:00 PM EST to January 17, 6:00 PM EST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Many reports of 7 to 11 inches of snow were received from across the county. Locations near Brookville, South Timblin got the higher 11 inch totals.

Winter Storm, Lawrence

When
January 16, 4:00 PM EST to January 17, 6:00 PM EST
Where
Lawrence forecast zone
Reported by
Public
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Seven to ten inches of snow fell, with New Castle on the higher end of the range.

Winter Storm, Mercer

When
January 16, 4:00 PM EST to January 17, 6:00 PM EST
Where
Mercer forecast zone
Reported by
Public
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Most snow totals were in the 9 to 12 inch range, with Jackson Center and Grove City getting the higher totals.

Winter Storm, Venango

When
January 16, 4:00 PM EST to January 17, 6:00 PM EST
Where
Venango forecast zone
Reported by
Public
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Many reports of 9 to 12 inches of snow were received across the county. Seneca and Venus were the locations with higher totals.

Winter Storm, Washington

When
January 16, 4:00 PM EST to January 17, 4:00 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Hickory received the high total of 9 inches of snow, with most other reports in the 6 to 8 inch range.

Winter Storm, Westmoreland

When
January 16, 4:00 PM EST to January 17, 6:00 PM EST
Where
Westmoreland forecast zone
Reported by
Public
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Snow totals on the west-facing slopes were in the 4 to 5 inch range, with 6 to 10 inches closer to the border with Allegheny County. New Kensington was the highest at 11 inches.

Winter Storm, Westmoreland Ridges

When
January 16, 4:00 PM EST to January 17, 6:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
CoCoRaHS
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Seven to eleven inches were observed in the Fayette County ridges, with Ligonier the highest at 11.5 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1005385, 1005389, 1005400, 1005367, 1005369, 1005371, 1005375, 1005377, 1005390, 1005409, 1005411, 1005412, 1005413, 1005416, 1005418, 1005421, 1005422.